Alert archive / Washington / Flash Flood Warnings in 2019

Flash Flood Warning 4, NWS Spokane, WA

June 27, 2019Chelan County, Okanogan County, Washington

NWS Spokane, WA issued this flash flood warning at Jun 27, 2019, 3:12 PM PDT for Chelan County, Okanogan County, Washington. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2019, 3:12 PM PDT (22:12 UTC)
Expired
Jun 27, 2019, 4:33 PM PDT
In force
81 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

Counties Chelan County, WA, Okanogan County, WA

The radar

The Seattle radar (KATX), 166 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.2 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2019-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2019-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

320 
WGUS56 KOTX 272212
FFWOTX
WAC007-047-280015-
/O.NEW.KOTX.FF.W.0004.190627T2212Z-190628T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
312 PM PDT Thu Jun 27 2019

The National Weather Service in Spokane has issued a

* Flash Flood Warning for...
  Northeastern Chelan County in north central Washington...
  Southwestern Okanogan County in north central Washington...

* Until 515 PM PDT.

* At 310 PM PDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Flash 
  flooding is expected in valleys and steep slopes from Lake Chelan 
  to the Methow Valley. This includes the Crescent Mountain burn 
  scar and the Uno Peak burn scar. Hourly rainfall amounts of 0.25 
  to 0.40 an inch are possible.  

* Some locations that will experience flooding include...
  Twisp, Roads End Campground, South Navarre Campground, Poplar Flat
  Campground, Gilbert, Mystery Campground, Crater Creek Campground,
  Black Pine Lake Campground, Carlton, Foggy Dew Campground, South
  Creek Campground and War Creek Campground.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Twisp River. The debris flow can consist of rock, 
mud, vegetation and other loose materials.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks and roads is likely. The heavy rains will likely trigger 
rockslides, mudslides and debris flows in steep terrain, especially 
in and around these areas.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

The affected areas are in and below Crescent Mountain Fire burn scar
above and along Twisp River Road.  High intensity rainfall on the
burned area may cause flash flooding, mud slides and rock slides.
Campers, hikers, and motorists in and below the Crescent Mountain
Fire burned area should take immediate precautions to protect life
and property.

The affected areas are in and below Uno Peak Fire burn scar.  High
intensity rainfall on the burned area may cause flash flooding, mud
slides and rock slides. Campers, hikers and motorists in and below
the Uno Peak Fire burned area should take immediate precautions to
protect life and property.

&&

LAT...LON 4826 11989 4820 11994 4809 12009 4801 12017
      4800 12019 4809 12044 4824 12056 4840 12070
      4850 12061 4857 12045 4845 12017

$$

RF
1 follow-up statement
717 
WGUS76 KOTX 272333
FFSOTX

Flash Flood Statement
National Weather Service Spokane WA
433 PM PDT Thu Jun 27 2019

WAC007-047-272334-
/O.CAN.KOTX.FF.W.0004.000000T0000Z-190628T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chelan WA-Okanogan WA-
433 PM PDT Thu Jun 27 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN CHELAN AND SOUTHWESTERN
OKANOGAN COUNTIES IS CANCELLED...

The heavy rain has ended between Lake Chelan and Methow Valley. 
Additional flooding is no longer expected to pose a threat. Please 
continue to heed any remaining road closures.

LAT...LON 4826 11989 4820 11994 4809 12009 4801 12017
      4800 12019 4809 12044 4824 12056 4840 12070
      4850 12061 4857 12045 4845 12017

$$

RF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 2:44 PM PDT, 28 minutes earlier.

Area forecast discussion, Jun 27, 2:44 PM PDT, 28 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
244 PM PDT Thu Jun 27 2019

.SYNOPSIS...
Scattered showers and thunderstorms are expected to linger
Thursday night into Friday, before a brief warming and drying
trend arrives over the weekend aside for lingering mountain
showers. A return to cooler and unsettled weather is forecast for
early next week.

&&

.DISCUSSION...

Tonight through Saturday: Threat of showers and thunderstorms
continues through the period, though overall chances start to
retreat toward the mountains by Saturday. The pattern features a
positively-tilted long-wave trough over the Pacific Northwest,
with embedded and compact shortwaves rotating around it
interacting with any available instability and moisture. Tonight
one shortwave lifts north through central WA and the Cascades and
a second tracks by central ID into western MT. With modest
instability before sunset expect scattered to numerous showers and
a chance of thunderstorms across the Cascades and northern
mountains and from the Blues to Central Panhandle mountains early
tonight. More isolated to widely scattered activity is expected
elsewhere, decreasing from the south. Thunderstorms,around the
Cascades have been locally heavy and some flooding has been
reported with persist areas of locally heavy rain. This will
remain a localized threat early this evening. Elsewhere any
thunderstorms could produce heavy downpours, small hail and of
course lightning. By late evening into the early overnight the
overall threat retreats to primarily the Cascades crest and near
the Canadian border. Given the moist BL and recent trends, there
will be some threat of patchy fog low clouds overnight/early
Friday especially in the sheltered valleys.

Late overnight into Friday morning the next shortwave starts to
push into the Cascades, which will starts to expand the threat
over the CWA again. Some the models are picking up on some mid-
level instability and developing some showers over the upper
Columbia Basin into the western Spokane area before daybreak with
the incoming shortwave. So I expanded shower chances further east
and south, away from the mountains, for this time frame. It may
not turn out to be much or could just be realized as sprinkles.
But if the instability/shortwave is strong enough a rumble of
thunder cannot be ruled out either.

Late Friday morning to afternoon the shortwave tracks
east-northeast and, coupled with the increasing instability, it
will come with another threat of isolated to scattered showers and
thunderstorms. The highest threat is expected over the Cascades
east-northeast through the Waterville Plateau into the northern
mountains. A second shortwave skims by the southeast CWA too
bringing an additional threat of showers and thunderstorms in this
region. Between these two locations across the upper Columbia
Basin into the Spokane/C’dA and central Panhandle the threat
will be more isolated. The threat again wanes through the evening
into the overnight. By Saturday the area is in a more diffuse
pattern, with more localized showers and thunderstorm chances. The
main threat will be around the deformation axis around the
Cascades and Canadian border and across the far southeast CWA in
the afternoon hours in the vicinity of the boundary stalled in
that region. Otherwise expect a mix of sun and clouds. /Cote’

Saturday night to Thursday: The upper-level pattern will feature
weak troughing stretching from the Northern Canadian Plains
west/southwest across southern BC and into the Ern Pac. At the
same time, shortwave ridging will be over the Northern Gulf of AK.
Meanwhile...summer heat from the Desert Southwest will begin to
build northward. Models are good agreement that smaller pieces of
energy ejecting from the Eastern Pac will cross through the region
but they are really struggling to resolve the individual timing
and strength of each wave. Each of these features will play a
large role in the potential thunderstorm activity for the
Northwest as well as temperatures. When one crosses through...the
heat will remain suppressed to the south and more storms will be
possible. When void of such shortwaves...the heat will expand
northward and thunderstorm chances will be lower. This discrepancy
in the models results in nearly 5 Celsius difference in midlevel
temperatures between the deterministic models and general low
confidence. Forecast leans heavily toward the ensemble model
solutions which favors a warm up, but pushing temperatures a few
degrees above seasonal normals by next week. Normals are generally
in the 80s to low 90s. Utilizing this blend of models also place
the best chances for showers and thunderstorms across the northern
mountains followed by a second axis skirting the Blue Mtns and
Camas Prairie. While temperature changes should only be cosmetic
in the coming days, the placement of showers/storms could be
greater and stay tuned. /sb

&&

.AVIATION...
18Z TAFS: Unstable but cool, moist airmass over the region will
provide a threat of isolated to scattered rain showers and
embedded thunderstorms. The highest threat of thunderstorms will
be found near EAT/PUW/LWS/COE with more limited threat elsewhere.
The threat will be highest through sunset, save for near PUW/LWS
where the risk may linger a bit longer. Expect local MVFR
conditions, but predominately VFR conditions. Overnight/early
Friday there will be some threat of low clouds/patchy fog in the
sheltered valleys mostly away from TAF sites, but some MVFR low
clouds cannot be ruled out briefly near PUW/COE/SFF Friday
morning, but confidence is low. /Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        47  73  48  76  50  82 /  20  20   0  10   0   0
Coeur d'Alene  47  72  47  75  49  81 /  30  20  10  10   0   0
Pullman        44  70  45  74  48  79 /  30  10  10  10   0  10
Lewiston       52  77  54  81  56  86 /  50  20  20  10  20   0
Colville       38  77  38  80  40  86 /  50  40  20  10   0  10
Sandpoint      45  71  45  72  47  80 /  40  30  20  10   0   0
Kellogg        48  70  49  73  52  79 /  50  10  10  10   0   0
Moses Lake     48  77  49  81  52  86 /  20   0  10  10   0   0
Wenatchee      52  74  53  77  57  83 /  20  20  10  10  10  10
Omak           49  73  48  77  52  83 /  50  50  20  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Jun 27, 1:50 AM PDT, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
150 AM PDT Thu Jun 27 2019

IDZ001>004-026-027-WAZ031>038-041>044-280900-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
150 AM PDT Thu Jun 27 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jun 27, 1:33 PM PDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Spokane WA
133 PM PDT Thu Jun 27 2019

IDZ001-004-272115-
Central Panhandle Mountains ID-Northern Panhandle ID-
133 PM PDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BONNER AND
NORTHEASTERN KOOTENAI COUNTIES UNTIL 215 PM PDT...

At 132 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Clark Fork, or 14 miles southeast of Sandpoint, moving
north at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sandpoint, Ponderay, Kootenai, East Hope, Hope and Granite.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake Pend Oreille, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4807 11628 4788 11650 4838 11658 4839 11623
TIME...MOT...LOC 2032Z 181DEG 24KT 4811 11638

SB
Local storm report, Jun 27, 1:51 PM PDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
151 PM PDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     FLASH FLOOD      WENATCHEE               47.42N 120.32W
06/27/2019                   CHELAN             WA   TRAINED SPOTTER

            MANHOLE COVERS ARE BEING BLOWN OFF WITH UP A
            FOOT OF WATER COMING OUT OF THE SEWERS.
            LOCATED NEAR MILLER AND WASHINGTON STREET.
            SMALL HAIL AND MODERATE RAIN AT THE TIME OF
            THE REPORT.

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:34 PM PDTSpecial Weather StatementOTXGrant41 min
Jun 26, 7:14 PM PDTAreal Flood AdvisoryOTXAdams, Grant2 hr
Jun 26, 7:35 PM PDTSpecial Weather StatementOTXGrant40 min
Jun 26, 9:18 PM PDTSpecial Weather StatementOTXGarfield27 min
Jun 26, 9:35 PM PDTAreal Flood AdvisoryOTXChelan3 hr
Jun 26, 9:51 PM PDTAreal Flood AdvisoryOTXOkanogan3 hr
Jun 27, 1:17 PM PDTFlash Flood WarningOTXChelan118 min
Jun 27, 1:59 PM PDTFlash Flood WarningOTXChelan2 hr

Nearby

Flash Flood Warnings in Washington, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.